Vermont, 2006

Damaging Wind in Vermont, July 18, 2006

July 18, 2006 · NWS BTV · 1 event in 1 county or zone

A strong mid-level atmospheric disturbance moved into a marginally unstable airmass across Vermont during the mid to late afternoon on the 18th, which resulted in scattered thunderstorms. A severe thunderstorm knocked down a few trees along Interstate 91 near Newbury.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

A strong mid-level atmospheric disturbance moved into a marginally unstable airmass across Vermont during the mid to late afternoon on the 18th, which resulted in scattered thunderstorms. A severe thunderstorm knocked down a few trees along Interstate 91 near Newbury.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Jul 18, 9:02 AM EST, 5 hours 13 minutes earlier.

Area forecast discussion, Jul 18, 9:02 AM EST, 5 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
1002 AM EDT TUE JUL 18 2006

.SHORT TERM /REST OF TODAY/...
GOING FORECAST IN REAL GOOD SHAPE AND SEE NO REASON TO MAKE ANY
CHANGES AT THIS TIME. ACTIVE STRONG/SEVERE STORMS ARE EXPECTED
FROM MIDDAY ONWARD JUST SOUTH OF FRONTAL BOUNDARY MOVING THROUGH
THE AREA. EXPECT THE FRONT TO BE ALONG A SLK-BTV-EFK LINE BY
MIDDAY AND THEN CONTINUE SAGGING SOUTHWARD THROUGH THE AFTERNOON.
INSTABILITY WILL BE MAXIMIZED SOUTH OF THE FRONT AS ELEVATED MIXED
LAYER SAGS OVER THE AREA AND ENHANCES CAPE OVER THE AREA. AT THE
SAME TIME...UPPER TROUGH MOVING EAST ACROSS SOUTHEAST CANADA WILL
ENHANCE THE SHEAR PROFILE OVER THE AREA AND WILL BE SUFFICIENT TO
PRODUCE ORGANIZED STORMS. HODOGRAPH SUGGESTS STORMS WILL BE LINEAR
IN NATURE AND WIND DAMAGE WILL BE THE PRIMARY THREAT. AGAIN...
AREAS MOST LIKELY TO SEE SEVERE WEATHER WILL BE ACROSS THE
SOUTHERN HALF OF ESSEX COUNTY NEW YORK AND ADDISON...WASHINGTON...
CALEDONIA...ESSEX...RUTLAND...WINDSOR...AND ORANGE COUNTIES IN
VERMONT.

STORMS WILL MOVE QUICKLY OUT OF THE AREA WITH COOLER AND DRIER
WEATHER MOVING IN BEHIND THE COLD FRONT.

&&

.PREV DISCUSSION...
 /ISSUED 305 AM EDT TUE JUL 18 2006/

SHORT TERM /TODAY THROUGH THURSDAY/...
MAIN FORECAST PROBLEM IS SEVERE WEATHER POTENTIAL THROUGH THE
DAYLIGHT HRS TODAY. EARLY THIS MORNING...WE/VE BEEN MONITORING
CONVECTIVE COMPLEXES ACROSS SRN QUEBEC...WHICH HAVE BEEN UNABLE TO
DEVELOP SWD OWING TO STRONG CAPPING INVERSION/CONVECTIVE INHIBITION
IN PLACE ACROSS OUR FORECAST AREA. THE CAP WAS QUITE EVIDENT IN 00Z
RAOB DATA FROM ALB...BUF...DTX...AND IS ASSOCIATED WITH RESIDUAL
ELEVATED MIXED LAYER /EML/ PLUME WHICH IS WEDGED BETWEEN THE SRN
QUEBEC CONVECTION AND THE H7 RIDGE AXIS WHICH EXTENDS ENE-WSW FROM
THE MID ATLANTIC STATES ACROSS THE OHIO VLY. AT 0620Z...AN OUTFLOW
BNDRY WAS MOVING SWD ACROSS THE NRN CHAMPLAIN VLY PER CXX BASE
REFLECTIVITY...BUT AGAIN...IS UNABLE TO SERVE AS AN EFFECTIVE BNDRY
FOR NEW DEEP CONVECTION WITH STRONG CIN. WE/LL NEED TO MONITOR
EVOLUTION/PLACEMENT OF REMNANT MESO BOUNDARIES DURING THE DAYTIME
TODAY. MEANWHILE...SFC COLD FRONT EXTENDS FROM PARENT CYCLONE IN
N-CENTRAL QUEBEC SWWD ACROSS LK HURON TO CHICAGO IL VCNTY. SYNOPTIC
FRONT WILL PROGRESS SEWD INTO OUR FA BY 18Z...COINCIDENT WITH
GRADUAL COOLING IN 850-700MB LAYER WHICH WILL SLOWLY WEAKEN THE
CAP.

ALTHOUGH LEAD SHORTWAVE TROUGH IS LIFTING NEWD AWAY FROM FA IN
N-CENTRAL QUEBEC...BROAD UPR TROUGH EXTENDS SWWD ACROSS THE CENTRAL
GREAT LAKES REGION EARLY THIS MORNING...WITH BELT OF 45-55KT WLY
MID-LEVEL WIND EXPECTED TO TRANSLATE ACROSS THE AREA DURING THE MID
DAY HRS. ALTHOUGH SYNOPTIC FORCING IS NOT STG...SUFFICIENT
DEEP-LAYER SHEAR AND PBL MOISTURE /DEWPOINTS NEAR 70F/ WILL BE IN
PLACE ALONG/SOUTH OF SYNOPTIC COLD FRONT FOR ORGANIZED CONVECTIVE
STORMS. FEEL THREAT OF SVR WX IS GREATEST ACROSS CENTRAL/S-CENTRAL
VT...WHICH SHOULD HAVE GREATEST AMT OF TIME TO DESTABILIZE IN
ADVANCE OF FRONTAL BNDRY WITH DAYTIME INSOLATIONAL HEATING. WITH
700-500MB LAPSE RATES IN EXCESS OF 7C/KM...MUCAPE VALUES OF
2000-2500 J/KG ARE LIKELY IN CENTRAL/S-CENTRAL VT BY EARLY AFTN.
HODOGRAPHS ARE MAINLY UNIDIRECTIONAL SOUTH OF THE FRONT...AND
DEEP-LAYER WLY FLOW SHOULD SUPPORT ORGANIZED CONVECTIVE LINE
SEGMENTS WITH POSSIBLE BOWS DURING THE AFTN. SFC-6KM SHEAR VALUES
WILL RANGE FROM 40-45 KTS...MORE THAN SUFFICIENT FOR ORGANIZED
STORMS. FOR THE FORECAST...I/LL PLACE THE STRONGEST SVR WORDING FROM
THE NE KINGDOM SWD ACROSS CENTRAL/S-CENTRAL VT...WITH MENTION OF
LARGE HAIL/DMG WINDS WITH SOME TSTMS. WILL USE SM HAIL/GUSTY WIND
WORDING ACROSS THE CHAMPLAIN VLY...REMAINDER OF NRN VT...AND
ADIRONDACKS WHERE DESTABILIZATION WILL LIKELY NOT BE AS SIGNIFICANT.
WILL LEAVE OUT ENHANCED WORDING IN THE ST. LAWRENCE VLY. WILL ALSO
ISSUE AN SPS TO HIGHLIGHT THE SEVERE WEATHER THREAT.

FOLLOWING FROPA...COOLER/DRIER AIR ADVECTS RAPIDLY SEWD INTO THE
FA TONIGHT WITH CLEARING SKIES FROM NW-SE. SFC ANTICYCLONE BUILDS
EWD AND WILL BE IN CONTROL OF OUR WX LATE TONIGHT THROUGH EARLY
THURSDAY WITH ABUNDANT SUNSHINE AND TEMPERATURES CLOSER TO
SEASONABLE AVERAGES. ON THURSDAY...SLY TO SWLY LOW-LEVEL FLOW FIELDS
STRENGTHEN IN ADVANCE OF NEXT FRONTAL SYSTEM...LIKELY TO BE ACROSS
THE EASTERN GREAT LAKES REGION BY 00Z FRIDAY. HAVE DEPICTED
INCREASING CLDS ACROSS NRN NY THURSDAY AFTN IN GRIDS AND ZONES...BUT
HAVE TAKEN OUT MENTION OF PRECIPITATION THURSDAY BASED ON 00Z
GFS/WRF-NMM. BELIEVE PRECIP WILL HOLD OFF UNTIL THURSDAY NIGHT ALL
SECTIONS.

LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
NO CHANGES TO EXTENDED FORECAST AT THIS TIME. TIMING OF ABOVE
MENTIONED FRONTAL SYSTEM WILL BRING HIGHEST RAIN CHANCES TO THE
FORECAST AREA DURING THE OVERNIGHT HRS THURSDAY THRU EARLY AFTN
FRIDAY AS THE SYSTEM TRANSLATES EWD...WITH RETURN TO LOW-LEVEL
CAA/DRY ADVECTION LATE FRIDAY INTO SATURDAY. SATURDAY WILL BE
SEASONABLY WARM WITH LOW HUMIDITY AND ABUNDANT SUNSHINE. THE 00Z GFS
DEPICTS A FRONTAL WAVE/DIGGING MID-LVL SHORTWAVE TROUGH ACROSS THE
OHIO VLY SAT NIGHT INTO SUNDAY WHICH MAY INCREASE RAIN CHANCES LATE
IN THE WEEKEND. CURRENT FORECAST IS ON TARGET WITH LATEST MODEL
TRENDS.

AVIATION...
KSLK EXPECTED TO DECOUPLE FOR THE MUCH OF THE REST OF THE OVRNITE
HRS AND HAVE THE BEST CHC AT SEEING SOME BR. SFC WINDS TO BECOME
N-NW WITH TIME TODAY AND THEN DIMINISH AGAIN INTO TUE NITE. A FAIR
AMT OF CLDS EXPECTED ACRS THE FA FOR THE BULK OF TODAY...THEN SOME
CLEARING EXPECTED FOR MUCH OF TUE NITE. SOME CONVECTION IS POSSIBLE
ACRS THE FA TODAY AS WELL...BUT WITH SOME UNCERTAINTY WITH REGARD
TO TIMING AT INDIVIDUAL TAF SITES. TIMING WILL BE REFINED AS
MESOSCALE DETAILS BECOME MORE CLEAR.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...NONE.
NY...NONE.
&&

SHORT TERM...EVENSON
Hazardous weather outlook, Jul 18, 9:38 AM EST, 4 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE BURLINGTON VT
1038 AM EDT TUE JUL 18 2006

NYZ026>031-034-035-087-VTZ001>012-016>019-191445-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-
WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-
CALEDONIA-WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-
WINDSOR-EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-
EASTERN RUTLAND-
1038 AM EDT TUE JUL 18 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN NEW
YORK...CENTRAL VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT
AND SOUTHERN VERMONT.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL PUSH ACROSS THE REGION TODAY ACCOMPANIED BY
SCATTERED SHOWER AND THUNDERSTORM ACTIVITY. SOME OF THE STORMS MAY
BECOME STRONG TO SEVERE ACROSS THE REGION...WITH STRONG AND
DAMAGING WINDS...LARGE HAIL...AND HEAVY RAINFALL. AT THIS
TIME...IT APPEARS THE HIGHEST THREAT OF ANY SEVERE WEATHER WOULD
OCCUR SOUTH AND EAST OF BURLINGTON...OR FROM A TICONDEROGA TO
MIDDLEBURY...TO MONTPELIER AND ST. JOHNSBURY LINE SOUTHWARD. AS
THE FRONT PUSHES SOUTH OF THE AREA LATER THIS AFTERNOON...SKIES
SHOULD BECOME PARTLY CLOUDY WITH LOWERING HUMIDITY VALUES UNDER
LIGHT NORTHWEST WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

MORE THUNDERSTORMS ARE POSSIBLE ON THURSDAY NIGHT AND
FRIDAY...AND AGAIN ON NEXT SUNDAY NIGHT AND MONDAY.

.SPOTTER CALL TO ACTION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE REQUIRED TODAY AND TONIGHT.

JMG

In the hours before

Local storm report, Jul 18, 12:21 PM EST, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
121 PM EDT TUE JUL 18 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1240 PM     TSTM WND DMG     BARNET                  44.30N 72.05W
07/18/2006                   CALEDONIA          VT   LAW ENFORCEMENT

            THUNDERSTORM DAMAGE AT JUNCTION OF ROUTE 5 AND W. BARNET
            ROAD. COUNTY SHERIFF CAR PUSHED 40 FEET. NUMEROUS TREES
            AND POWER LINES DOWN. LARGE HAIL DAMAGED WINDSHIELDS.
            POSSIBLE TORNADO.

1245 PM     TSTM WND DMG     BARNET                  44.30N 72.05W
07/18/2006                   CALEDONIA          VT   UTILITY COMPANY

            GREEN MOUNTAIN POWER REPORTS NUMEROUS TREES DOWN ON POWER
            LINES FROM BARNET TO RYEGATE TO PEACHAM. MAJORITY OF AREA
            IS WITHOUT POWER.

&&

LAHIFF
Special weather statement, Jul 18, 12:45 PM EST, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
145 PM EDT TUE JUL 18 2006

VTZ008>010-018-181815-
WASHINGTON-ORANGE-EASTERN ADDISON-WESTERN ADDISON-
INCLUDING...MONTPELIER
145 PM EDT TUE JUL 18 2006

AT 140 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER NEW HAVEN...MOVING EAST AT 35 MPH.

THE THUNDERSTORM WILL BE NEAR WAITSFIELD...WARREN BY 200 PM...NEAR
ROXBURY BY 210 PM AND NEAR NORTHFIELD BY 220 PM.

SMALL HAIL AND WIND GUSTS OF 35 MPH OR HIGHER MAY ACCOMPANY THE
THUNDERSTORMS.

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 7 PM EDT.

HANSON
Local storm report, Jul 18, 1:02 PM EST, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BURLINGTON VT
202 PM EDT TUE JUL 18 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1240 PM     TSTM WND DMG     BARNET                  44.30N 72.05W
07/18/2006                   CALEDONIA          VT   LAW ENFORCEMENT

            THUNDERSTORM DAMAGE AT JUNCTION OF ROUTE 5 AND W. BARNET
            ROAD. COUNTY SHERIFF CAR PUSHED 40 FEET. NUMEROUS TREES
            AND POWER LINES DOWN. LARGE HAIL DAMAGED WINDSHIELDS.
            POSSIBLE TORNADO.

1245 PM     TSTM WND DMG     BARNET                  44.30N 72.05W
07/18/2006                   CALEDONIA          VT   UTILITY COMPANY

            GREEN MOUNTAIN POWER REPORTS NUMEROUS TREES DOWN ON POWER
            LINES FROM BARNET TO RYEGATE TO PEACHAM. MAJORITY OF AREA
            IS WITHOUT POWER.

0202 PM     TSTM WND DMG     BARNET                  44.30N 72.05W
07/18/2006                   CALEDONIA          VT   EMERGENCY MNGR

            12 INJURIES REPORTED IN BARNET.

&&

LAHIFF

The radar

The Burlington radar (KCXX), 100 km away, was scanning. The volume nearest the first event began at 19:15 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Orange

When
July 18, 2:15 PM EST
Where
Orange County, Newbury
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
TRAINED SPOTTER
Coordinates
44.083, -72.067

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2006Every state in 2006This day in weather historyWarnings in Vermont, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5526949.